List the causes of a sudden acute fall in systolic blood pressure  to 50 mmHg one hour after  an  uneventful   coronary  artery  bypass  operation.     Outline  your  principles  of management for each cause.

 

[Click here to toggle visibility of the answers]

College Answer

 

A list of causes was requested, as were principles of management for each cause.

Potential causes are many, and more than one may co-exist. These could be listed according to causes of shock; one such approach to cover potential causes is: artefactual, hypovolaemic,obstructive, cardiogenic, and distributive. Principles of management are listed in brackets following each cause. Simple manoeuvres should always be considered early (eg. raise legs to autotransfuse). Artefactual: transducer error (check transducer: zero, level, calibration), damping of waveform (assess damping coefficient), malfunction of NIBP.

Hypovolaemic: blood loss (observe drain tubes, CXR, dressings; give fluid ± blood products), massive diuresis (observe urine output; give fluid).

Obstructive: pericardial tamponade (observe chest drainage ± clots, high filling pressures: may need to open chest), tension pneumothorax (observe expanded hemi-thorax, listen to chest: check

existing chest drains, may need needle thoracostomy and replace/insert ICC), elevated intrathoracic pressure (gas trapping: disconnect from ventilator; shivering/Valsalva/fighting: sedate ± paralyse; ensure ETT not blocked).

Myocardial: decreased contractility (ischaemia due to blockage/kinking/spasm: treat with GTN, inotropes &/or short term vasoconstrictor ± fix technical problem; sudden removal of inotropic drug: restart drug) or rhythm disturbance on monitor/ECG (brady-asystole: pace ± atropine/isoprenaline/adrenaline; SVT: eg. K/Mg/adenosine; AF eg. K/Mg/amiodarone, VT eg. K/Mg/lignocaine or amiodarone).

Distributive: anaphylaxis (rash/bronchospasm: remove hapten, adrenaline, fluids); vasodilator excess (recent boluses/infusion too high: stop responsible drug, ± titrated dose vasoconstrictor); sympathetic block (recent bolus of epidural Local Anaesthetic: titrated dose vasoconstrictor); too profound for a systemic inflammatory response.

 

Discussion

This question closely resembles  Question 13  from the first paper of 2012 and Question 13.1 from the first paper of 2009.

Relevant reading includes:

 

A systematic approach to this question would resemble this:

Type of shock Cause Diagnostic strategy Management
Artifact of measurement Arterial blood pressure measurement is inaccurate Compare with non-invasive measurement and physical examination
  • Re-zero and recalibrate the arterial line
  • Resite arterial line or change the transducer
Cardiogenic Post-operative stunning of the myocardium TTE, ECG, cardiac output measurement by PiCCO or PA catheter
  • Fluid resuscitation
  • Commence inotrope infusion
  • Correct rhythm if in AF
  • Return to theatre, recommence cardiopulmonary bypass
Myocardial infarction TTE, ECG, cardiac enzymes
  • Consider IABP
  • Thrombolysis or anticoagulation likely contraindicated given recent cardiac surgery
  • Return to theatre
Obstructive Cardiac tamponade TTE, CVP trace
  • Fluid resuscitation
  • Emergency pericardiocentesis
  • Return to theatre
Massive pulmonary embolism TTE, CVP trace, ECG, CTPA
  • Consider emergency embolectomy
  • Thrombolysis or anticoagulation likely contraindicated given recent cardiac surgery
Tension pneumothorax

Physical examination;

CXR

  • Emergency decompression
  • Chest drain
Neurogenic Infarction of spinal cord due to ischaemia or embolic events Physical examination features, CT, MRI
  • Thrombolysis or anticoagulation likely contraindicated given recent cardiac surgery
  • commence vasopressor infusion
Hypovolemic Blood loss post operatively Examination of drains, FBC,
  • Replace blood products and red cells
  • Fluid resusiciation
  • Maintain normal acid-base balance and normothermia
  • return to theatre
Massive diuresis Observation of fluid balance charts
  • Replace lost fluid volume
  • Rewarm patient to normal temperature
Distributive Vasoplegia SVRI measurements by PiCCO
  • commence vasopressor infusion; consider vasopressin or methylene blue
Anaphylaxis Physical examination findings suggestive of angioedema
  • Adrenaline IM or as infusion
  • Withdrawal of the trigger substance
  • Corticosteroids and antihistamines